Lancaster EPrints

Extremal analysis of short series with out-liers: sea-levels and athletic records.

Barão, I and Tawn, J. A. (1999) Extremal analysis of short series with out-liers: sea-levels and athletic records. Journal of the Royal Statistical Society, Series C, 48 (4). pp. 469-487. ISSN 1467-9876

Full text not available from this repository.

Abstract

The analysis of extreme values is often required from short series which are biasedly sampled or contain outliers. Data for sea-levels at two UK east coast sites and data on athletics records for women's 3000 m track races are shown to exhibit such characteristics. Univariate extreme value methods provide a poor quantification of the extreme values for these data. By using bivariate extreme value methods we analyse jointly these data with related observations, from neighbouring coastal sites and 1500 m races respectively. We show that using bivariate methods provides substantial benefits, both in these applications and more generally with the amount of information gained being determined by the degree of dependence, the lengths and the amount of overlap of the two series, the homogeneity of the marginal characteristics of the variables and the presence and type of the outlier.

Item Type: Article
Journal or Publication Title: Journal of the Royal Statistical Society, Series C
Uncontrolled Keywords: Athletics records • Bivariate extreme value distributions • Dependence • Extreme value theory • Generalized extreme value distribution • Maximum likelihood estimation • Outliers • Sea-levels
Subjects: Q Science > QA Mathematics
Departments: Faculty of Science and Technology > Mathematics and Statistics
ID Code: 19406
Deposited By: ep_ss_importer
Deposited On: 19 Nov 2008 14:34
Refereed?: Yes
Published?: Published
Last Modified: 09 Oct 2013 15:40
Identification Number:
URI: http://eprints.lancs.ac.uk/id/eprint/19406

Actions (login required)

View Item